Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 160, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2011, 4:23 PM EDT for 5 counties in South Carolina. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 4:23 PM EDT (20:23 UTC)
- Expired
- Jun 18, 2011, 5:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:45 PM EDT | TSTM WND DMG | Lancaster, SC | COUNTY SHERRIFF REPORTS NUMEROUS TREES AND POWERLINES DOWN BETWEEN HWY 5 SOUTH TO THE CITY OF LANCASTER |
| Jun 18, 4:55 PM EDT | TSTM WND GST 58 | 4 W Lancaster, SC | AWOS AT LANCASTER COUNTY MCWHIRTER FIELD AIRPORT OBSERVED A WIND GUST OF 50 KNOTS..OR 58 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
515
WUUS52 KCAE 182023
SVRCAE
SCC025-039-055-057-061-182130-
/O.NEW.KCAE.SV.W.0160.110618T2023Z-110618T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
423 PM EDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
NORTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
NORTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 530 PM EDT
* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 27 MILES NORTH OF ROCK HILL TO ROCK HILL TO NEAR UNION...AND
MOVING EAST SOUTHEAST AT 45 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE CHESTERFIELD...
PAGELAND...LANCASTER...KERSHAW...IRWIN...HEATH SPRINGS...ELGIN AND
CHERAW
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
WESTERN NORTH CAROLINA AND UPSTATE SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3494 8078 3482 8079 3481 7993 3466 7983
3457 7987 3441 8021 3437 8019 3440 8022
3438 8027 3433 8024 3422 8041 3448 8142
3453 8143 3457 8142 3454 8088 3465 8090
3470 8087 3482 8090 3493 8087 3506 8090
TIME...MOT...LOC 2020Z 292DEG 45KT 3532 8091 3498 8104
3467 8150
$$1 follow-up statement
617
WWUS52 KCAE 182103
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT SAT JUN 18 2011
SCC025-039-055-057-061-182130-
/O.CON.KCAE.SV.W.0160.000000T0000Z-110618T2130Z/
CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-LEE SC-
503 PM EDT SAT JUN 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR LEE...LANCASTER...KERSHAW...FAIRFIELD AND CHESTERFIELD
COUNTIES...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 32 MILES NORTH OF PAGELAND TO 11 MILES NORTH OF
LANCASTER TO 22 MILES SOUTHWEST OF IRWIN...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELGIN...HEATH SPRINGS...KERSHAW...JEFFERSON...MOUNT CROGHAN...RUBY...
CHESTERFIELD...BETHUNE...MCBEE...PATRICK AND CHERAW
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
WESTERN NORTH CAROLINA AND UPSTATE SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3494 8078 3482 8079 3481 7993 3466 7983
3457 7987 3441 8021 3437 8019 3440 8022
3438 8027 3433 8024 3422 8041 3448 8142
3453 8143 3457 8142 3454 8088 3465 8090
3470 8087 3482 8090 3493 8087 3506 8090
TIME...MOT...LOC 2102Z 290DEG 86KT 3520 8053 3485 8067
3455 8113
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:04 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 18, 4:04 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 404 PM EDT SAT JUN 18 2011 .SYNOPSIS... WEAK SURFACE HIGH PRESSURE REMAINS OVER THE AREA...BUT AN UPPER DISTURBANCE WILL HELP TRIGGER AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY. CHANCES OF RAIN DECREASE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS AN UPPER RIDGE BUILDS OVER THE SOUTHEAST AND WELL ABOVE NORMAL TEMPERATURES RETURN BY MONDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... THE ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE THIS AFTERNOON WITH PRECIPITABLE WATER VALUES ABOVE 1.75 INCHES COMPARED TO AROUND AN INCH THIS TIME YESTERDAY. SPC HAS OUTLOOKED THE ENTIRE CWA IN A SLIGHT RISK OF SEVERE WEATHER...MAINLY DURING THE EVENING AND POSSIBLY INTO THE OVERNIGHT AS REMNANTS OF OHIO VALLEY CONVECTION MOVES SOUTHWARD TOWARDS THE AREA. MORE IMPRESSIVE AREA OF CONVECTION OVER MIDDLE TENNESSEE WILL MOVE ESE OVER THE NEXT SEVERAL HOURS SO WILL CONTINUE TO MONITOR. WILL CONTINUE LOW CHANCE POPS LATE AFTERNOON/EVENING AND INCREASE EXCEPT NEAR LIKELY POPS NORTHERN COUNTIES INTO THE EVENING HOURS. LOWS WILL BE IN THE UPPER 60S TO LOWER 70S. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/... THE UPPER RIDGE BEGINS TO BUILD BACK OVER THE SOUTHEASTERN STATES ON SUNDAY AS WEAK HIGH PRESSURE REMAINS IN PLACE AT THE SURFACE. TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE UPPER 90S BY SUNDAY AND SOME 100 DEGREE READINGS WILL BE POSSIBLE ON MONDAY AS THE RIDGE BECOMES MORE ESTABLISHED OVER THE REGION. UPPER RIDGE CONTINUES TO BUILD BACK OVER THE SOUTHEASTERN STATES EARLY NEXT WEEK WITH GFS SHOWING SOME SHORT WAVE ACTIVITY APPROACHING THE AREA IN NW FLOW ALOFT ON MONDAY. AS A RESULT...LOW CHANCE POPS LOOK REASONABLE. BY TUESDAY THE UPPER RIDGE BUILDS NORTHWARD SO CONVECTIVE ACTIVITY SHOULD BE MORE SUPPRESSED. MAX TEMPS WILL RISE TO AROUND 100 DEGREES MONDAY AND TUESDAY. OVERNIGHT LOWS IN THE LOW TO MID 70S. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... OVERALL NOT MUCH CHANGE THROUGH THURSDAY. GFS INDICATING THAT UPPER TROUGH APPROACHING FROM THE UPPER MIDWEST WILL HELP TO BREAK DOWN THE UPPER RIDGE FRIDAY INTO SATURDAY. TROPICAL MOISTURE MAY BEGIN TO STREAM INTO THE AREA FROM THE GULF OF MEXICO BY LATE WEEK AS WELL. MAINLY LOW CHANCE POPS POPS THROUGH THE EXTENDED PERIOD. MAX TEMPS AROUND 100 DEGREES WEDNESDAY WILL SLOWLY FALL INTO THE LOWER 90S BY SATURDAY. OVERNIGHT LOWS REMAIN IN THE LOW TO MID 70S. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHERN MIDLANDS THROUGH 00Z SUNDAY...BUT MORE IMPRESSIVE AREA OF STORMS OVER MIDDLE TN WILL MOVE INTO THE AREA LATER THIS EVENING AND COULD AFFECT THE AREA INTO THE EARLY MORNING HOURS INTO EARLY SUNDAY MORNING. WILL MENTION CB AT ALL TAF SITES INTO THE EARLY MORNING HOURS. SOME LOW CONFIDENCE IN TIMING OF CONVECTIVE ACTIVITY AT THIS TIME. SOME CB POSSIBLE AFTER 18Z SUNDAY WITH SOME AFTERNOON CONVECTION POSSIBLE. EXTENDED AVIATION OUTLOOK...SCATTERED MAINLY DIURNAL THUNDERSTORMS SUNDAY AND MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jun 18, 4:10 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 410 PM EDT SAT JUN 18 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192015- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 410 PM EDT SAT JUN 18 2011 ...SEVERE THUNDERSTORM WATCH 503 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. VERY WARM AFTERNOON TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES COULD COMBINE WITH MODERATE HUMIDITY AND RESULT IN HEAT INDICES OVER 100 DEGREES...SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 10:21 PM EDT | Special Weather Statement | CAE | Bamberg | 24 min |
| Jun 18, 5:01 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 59 min |
| Jun 18, 5:26 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Lee | 34 min |
| Jun 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 32 min |
| Jun 18, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Clarendon, Edgefield, Fairfield, Kershaw and 6 more | 61 min |
| Jun 18, 6:17 PM EDT | Special Weather Statement | CAE | McCormick | 28 min |
| Jun 18, 6:18 PM EDT | Special Weather Statement | CAE | McCormick | 27 min |
| Jun 18, 6:54 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 36 min |
| Jun 18, 7:11 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 49 min |
| Jun 18, 7:58 PM EDT | Special Weather Statement | CAE | Lexington, Saluda | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.